Skip Nav
Walking Before-and-After Weight Loss
Weight Loss
You Won't Believe the Workout That Helped Me Drop 75 Pounds in 6 Months
Workouts
You Want Cut Abs? It's Time to Add Weights to Core Work
Bob Harper's Lifestyle Change After Heart Attack
Bob Harper
If You're Beating Yourself Up For Missing a Workout, You Have to Read Bob Harper's Powerful Message
Weight Loss
Struggling on Your Own Weight-Loss Journey? Get Inspired by These 75-Pound Transformations
Healthy Eating Tips
On the Keto Diet? Check Out These 30 Products From Costco ASAP

Is It OK to Take Allergy and Cold Medicine Together?

It's Easier Than You Think to Take Too Much Allergy and Cold Medicine — Here's Why

tmp_NVFfPc_b5621b4616fcfc5b_832965098806c8f5_PS16_SP_BRoll_054A.jpg

It's a heck of a time when allergy season and cold season overlap. If you happen to be one of the unfortunate souls in this sniffly Venn diagram from hell, you'd likely do anything to find relief. Fortunately, you won't have to go much further than your medicine cabinet, but before you do, be sure to read this advice from Erica Patel, MD, of the University of Southern California, about whether it's safe to take allergy meds and cold meds simultaneously.

Because symptoms are similar for colds and allergies, you don't necessarily have to double down. "Many over-the-counter (OTC) cough and cold medicines and allergy medicines may have similar ingredients," Dr. Patel noted, including a pain and fever reducer, a decongestant (for stuffiness), an antihistamine (for sneezing), and a cough reliever. But that means it's also easy to overdo it.

"A good way to avoid overdosing on ingredients is to compare labels," she told POPSUGAR. "For example, if one medication has acetaminophen as an ingredient, then avoid taking other medications with acetaminophen in them." Common cold and allergy medication ingredients include:

ADVERTISEMENT
  • Pain relievers: acetaminophen or ibuprofen
  • Decongestants: phenylephrine, pseudoephedrine, oxymetazoline
  • Cough Suppressants: dextromethorphan, guaifenesin
  • Antihistamines: diphenhydramine (Benadryl), loratadine (Claritin), cetirizine (Zyrtec), fexofenadine (Allegra)

Think carefully about what you actually need. "Only take medication that directly treats the symptoms you are having," Dr. Patel said. "If you have a cough, for example, then just take a cough suppressant. Don't choose a combination medication that also has a decongestant and a pain reliever if you don't also have those symptoms." That's especially true if you're already taking something that helps keep those symptoms at bay, like an allergy pill.

That said, you can safely take cold and allergy medications simultaneously if you ensure there's no overlap and check the labels for any contraindications. (That's when the package says, "Don't take this if you're also taking ___.") If neither is the case, "it should be relatively safe to take cold and allergy medication together as long as you're following the dosing instructions on the package," said Dr. Patel. *breathes sigh of relief*

Image Source: POPSUGAR Photography / Sheila Gim
From Our Partners
Jennie-O Ground Turkey Recall 2018
Bob Harper's Lifestyle Change After Heart Attack
Celery Juice Benefits
Does Drinking Affect Your Memory?
Healthy Meals at Disneyland
Smart Bike Helmet 2018
How to Not Get Sick When Flying
How to Lose Weight This Year
Why Do I Feel Depressed After Running a Marathon?
Foods to Avoid For Better Sleep
Trainer's Tips For an Effective Fitness Plan
What Happens When You Drink Juice at Night?
From Our Partners
Latest Fitness
All the Latest From Ryan Reynolds